Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 11, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 17, 2008, 5:08 PM CDT for Chippewa County, Dunn County, Eau Claire County, Wisconsin. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2008, 5:08 PM CDT (22:08 UTC)
- Expired
- May 17, 2008, 6:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Chippewa County, WI, Dunn County, WI, Eau Claire County, WI
The radar
The La Crosse radar (KARX), 111 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 5:45 PM CDT | HAIL 1 | 5 S Eau Claire, WI | SPOTTER C1 INTERSECTION OF LOWES CREEK ROAD AND COUNTY ROAD HH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3112 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 172208
SVRMPX
WIC017-033-035-172300-
/O.NEW.KMPX.SV.W.0011.080517T2208Z-080517T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
508 PM CDT SAT MAY 17 2008
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CHIPPEWA COUNTY IN WEST CENTRAL WISCONSIN...
EAST CENTRAL DUNN COUNTY IN WEST CENTRAL WISCONSIN...
EAU CLAIRE COUNTY IN WEST CENTRAL WISCONSIN...
* UNTIL 600 PM CDT
* AT 504 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 3 MILES NORTH OF ELK MOUND...AND
MOVING SOUTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
CHIPPEWA FALLS...
EAU CLAIRE...
LAKE WISSOTA...
ALTOONA...
FALL CREEK...
AUGUSTA...
ELK MOUND...
LAKE HALLIE...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
LAT...LON 4488 9094 4461 9096 4460 9142 4483 9189
4514 9150
TIME...MOT...LOC 2208Z 316DEG 35KT 4489 9164
$$1 follow-up statement
000
WWUS53 KMPX 172302
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
600 PM CDT SAT MAY 17 2008
WIC017-033-035-172310-
/O.EXP.KMPX.SV.W.0011.000000T0000Z-080517T2300Z/
CHIPPEWA WI-DUNN WI-EAU CLAIRE WI-
600 PM CDT SAT MAY 17 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAU CLAIRE...EAST CENTRAL DUNN
AND SOUTHERN CHIPPEWA COUNTIES IN WEST CENTRAL WISCONSIN EXPIRES AT
600 PM CDT...
AT 545 PM CDT...HAIL UP TO ONE INCH IN DIAMETER WAS REPORTED 5 MILES
SOUTH OF THE CITY OF EAU CLAIRE WITH THE STORM. BETWEEN 600 AND 610
PM SOME HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS TO 50
MPH MAY OCCUR AROUND AUGUSTA IN EXTREME SOUTHEAST EAU CLAIRE COUNTY.
LAT...LON 4488 9094 4461 9096 4460 9142 4483 9189
4514 9150
TIME...MOT...LOC 2208Z 316DEG 35KT 4489 9164
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:10 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 17, 2:10 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
210 PM CDT SAT MAY 17 2008
.DISCUSSION...
SEVERAL FORECAST CONCERNS TO ADDRESS THROUGH THE SHORT
TERM...INCLUDING CONTINUED SEVERE FIRE WEATHER CONDITIONS IN
SOUTHWESTERN MINNESOTA THIS EVENING AND SHOWER/THUNDERSTORM
CHANCES THROUGH THIS EVENING AND TOMORROW.
THE REGION CONTINUES TO BE INFLUENCED BY THE UPPER LOW TWIRLING
OVER HUDSON BAY...DRAGGING A SERIES OF SHORTWAVES ACROSS MAINLY
THE EASTERN HALF OF THE FORECAST AREA. 88D MOSAIC HAS BLOSSOMED
THE PAST COUPLE OF HOURS...WITH SCATTERED SHOWER/ISOLATED
THUNDERSTORM DEVELOPMENT INDICATED OVER MAINLY NORTHEASTERN
MINNESOTA AND NORTHERN WISCONSIN. VAD WIND PROFILE FROM KMPX
SHOWING ANYWHERE FROM 30 TO 40 KTS IN THE MID LEVELS...BUT
CONSIDERING THE DEEP MIXING IN PROGRESS TODAY /MOST LIKELY TO 700
MB ONCE AGAIN/...IT WOULD NOT TAKE MUCH OF A DOWNDRAFT TO MIX THIS
TO THE SURFACE BENEATH THE SHOWERS/THUNDERSTORMS...SOMETHING THAT
IS SUPPORTED BY NAM BUFR SOUNDING DATA. HAVE ALREADY SEEN A GUST
TO 32 KTS AT KJMR...AND 40 KTS AT KMSP BENEATH A RELATIVELY LOW
REFLECTIVITY SHOWER...WITH DAMAGING GUSTS SEEN BENEATH MORE
INTENSE CONVECTION JUST NORTH OF THE AREA...IN AITKIN COUNTY. WITH
INSTABILITY LASTING INTO THE EVENING AND ANOTHER SHORTWAVE
APPARENT JUST NORTH OF THE CANADIAN BORDER...THIS COULD LAST INTO
THE EVENING...MUCH LIKE LAST NIGHT.
IN ADDITION TO THE CONVECTIVE THREAT...FIRE WEATHER CONCERNS ARE
ALSO PREVALENT...WITH VERY DRY SURFACE CONDITIONS PRESENTLY OVER
THE MINNESOTA RIVER VALLEY REGION. TO EXACERBATE THE LOW HUMIDITY
PROBLEMS...TEMPERATURES WILL CONTINUE TO CLIMB INTO THE MID
70S...AND NORTHWEST WINDS WILL CONTINUE TO BE GUSTY THROUGH THE
EARLY EVENING.
MUCH COLDER CONDITIONS WILL BE ON TAP FOR TONIGHT AND
TOMORROW...AS THE AFOREMENTIONED SHORTWAVE DRAGS A SURFACE
BOUNDARY SOUTHWARD THROUGH THE AREA. 850 MB TEMPERATURES DROP TO
SUBZERO LEVELS OVER PARTS OF EASTERN MINNESOTA AND
NORTHERN/WESTERN WISCONSIN DUE TO THE INTENSE COLD ADVECTION
BEHIND THE BOUNDARY. HIGHS TOMORROW WILL BE SOME 10 DEGREES COLDER
THAN TODAYS. THE COLD ADVECTION SHOULD MAKE FOR ANOTHER GOOD
MIXING DAY...ESPECIALLY BENEATH MOSTLY SUNNY SKIES...SUPPORTING
CONTINUED LOW DEW POINTS /IN THE MID/UPPER 20S AND LOWER 30S/
DURING THE AFTERNOON HOURS. WITH THE COOLER
TEMPERATURES...HOWEVER...RELATIVE HUMIDITIES WILL BE HIGHER THAN
THE LAST COUPLE OF DAYS...WHICH SHOULD LESSEN THE IMMEDIATE FIRE
WEATHER CONCERNS.
TOWARD THE BEGINNING OF THE WORK WEEK...ADDITIONAL SHOWER CHANCES
ENTER THE FORECAST AS A CLIPPER SYSTEM DROPS THROUGH NORTHERN
MINNESOTA AND NORTHERN WISCONSIN FOR MONDAY/MONDAY NIGHT.
FOR THE EXTENDED...LONG RANGE MODELS ARE COMING A LITTLE MORE INTO
AGREEMENT...WITH A WELL DEVELOPED UPPER LOW OVER THE WESTERN
UNITED STATES...AND RIDGING POKING INTO THE UPPER MIDWEST. HAVE
BACKED OFF ON POPS FOR THE LATTER PART OF NEXT WEEK...WITH DRY
EASTERLY FLOW SLOWING THE EASTWARD SPREAD OF THE
PRECIPITATION...SET TO AFFECT THE REGION THROUGH MUCH OF THE
LATTER HALF OF THE WEEK. LATER SHIFTS...IF THIS TREND
CONTINUES...MAY WANT TO EXPLORE REMOVING POPS IN THE EASTERN
FORECAST AREA. HAVE TIMED HIGHEST MAX TEMPERATURES /SIMILAR TO
YESTERDAYS/ WITH THE PASSAGE OF THE UPPER RIDGE AXIS...PROGGED TO
OCCUR NEXT WEEKEND.
&&
.AVIATION.../18Z TAF ISSUANCE/
NW WINDS HAVE STRENGTHENED OVER MUCH OF AREA WITH SECONDARY COLD
FRONT DROPPING SOUTH. FORCING AND MID LEVEL MOISTURE HAVE
INCREASED OVER EAST CENTRAL MN INTO WEST CENTRAL WI. KEPT VCSH
FOR THE EASTERN TAF SITES DURING THE AFTERNOON WITH THE MENTION OF
CB. THE BREEZY CONDITIONS PERSIST INTO THIS EVENING WITH GUSTINESS
GRADUALLY DIMINISHING BETWEEN 00Z AND 02Z. CLOUDS/WINDS
DIMINISHING OVERNIGHT AS HIGH PRESSURE BUILDS IN FROM THE NORTH.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR BLUE EARTH-
BROWN-CHIPPEWA-FARIBAULT-LAC QUI PARLE-MARTIN-NICOLLET-
REDWOOD-RENVILLE-SIBLEY-WATONWAN-YELLOW MEDICINE.
WI...NONE.
&&
KAT/TDKHazardous weather outlook, May 17, 1:00 PM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 100 PM CDT SAT MAY 17 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 181000- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 100 PM CDT SAT MAY 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE OVER CENTRAL AND EAST CENTRAL MINNESOTA AND WESTERN WISCONSIN THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM ANY STRONG THUNDERSTORMS WILL BE GUSTY WINDS NEAR 40 OR 50 MPH. AN ISOLATED STORM MIGHT PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. TDK
In the hours before
Special weather statement, May 17, 2:15 PM CDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 215 PM CDT SAT MAY 17 2008 MNZ043>045-050>053-059>063-070-078-WIZ014>016-023>028-172045- ANOKA-BARRON-BENTON-CHIPPEWA-CHISAGO-DAKOTA-DUNN-EAU CLAIRE-GOODHUE-HENNEPIN-ISANTI-KANABEC-MILLE LACS-MORRISON-PEPIN-PIERCE-POLK-RAMSEY-RUSK-SHERBURNE-ST. CROIX-WASHINGTON-WRIGHT- 215 PM CDT SAT MAY 17 2008 ...SIGNIFICANT WEATHER ALERT FOR ANOKA...BARRON...BENTON... CHIPPEWA...CHISAGO...DAKOTA...DUNN...EAU CLAIRE...GOODHUE... HENNEPIN...ISANTI...KANABEC...MILLE LACS...MORRISON...PEPIN... PIERCE...POLK...RAMSEY...RUSK...SHERBURNE...ST. CROIX...WASHINGTON AND WRIGHT COUNTIES UNTIL 345 PM CDT... AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG SHOWERS AND ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BALSAM LAKE...SOMERSET AND WOODBURY. THESE STORMS WERE MOVING SOUTHEAST AT 45 MPH. OTHER SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP OVER PORTIONS OF CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN. ANY ONE OF THESE SHOWERS COULD GENERATE STRONG...POSSIBLY DAMAGING WIND GUSTS. WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. IF ON OR NEAR AREA LAKES...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
Special weather statement, May 17, 3:48 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 348 PM CDT SAT MAY 17 2008 MNZ043>045-050>053-059>063-070-078-WIZ014>016-023>028-172300- ANOKA-BARRON-BENTON-CHIPPEWA-CHISAGO-DAKOTA-DUNN-EAU CLAIRE-GOODHUE- HENNEPIN-ISANTI-KANABEC-MILLE LACS-MORRISON-PEPIN-PIERCE-POLK-RAMSEY- RUSK-SHERBURNE-ST CROIX-WASHINGTON-WRIGHT- 348 PM CDT SAT MAY 17 2008 ...STRONG WINDS WITH SHOWERS AND THUNDERSTORMS INTO THIS EVENING... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS PORTIONS OF CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN THROUGH THE AFTERNOON AND EARLY EVENING. THE AREA SEEING THE MOST CONCENTRATED AREA OF SHOWERS IS LOCATED EAST OF A LINE FROM LITTLE FALLS...ST CLOUD...THE TWIN CITIES AND ZUMBROTA. WIND GUSTS TO 50 MPH AND DEADLY LIGHTNING ARE POSSIBLE WITH THE STRONGER STORMS. BECAUSE OF COLD AIR IN THE UPPER LEVELS OF THE ATMOSPHERE... RELATIVELY DRY AIR CLOSE TO THE GROUND...AND FAST MOVEMENT OF THE SHOWERS...THE POTENTIAL FOR STRONG WINDS WILL CONTINUE INTO EARLY EVENING. IF ON OR NEAR AREA LAKES...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 4:46 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn | 29 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.